Risperdal for Depression?

By | February 24, 2015

Question. My 14-year-old daughter was diagnosed with severe depression. She has been taking 30 mg of Prozac daily for almost a month. Yesterday, she tried to commit suicide by taking 12 diet pills. She has lost 15 pounds. Her psychiatrist has now recommended Risperdal as well. We are worried about the side effects of Risperdal. She will be taking .5mg daily. If there are side effects, can they be reversed eventually?

Answer. I am sorry to hear of your daughter’s difficult course. Risperidone [Risperdal] is an antipsychotic medication, and is ordinarily prescribed for symptoms of psychosis; e.g., delusions, hallucinations, or severe thought process disorganization. Thus, I am not clear as to the doctor’s rationale in prescribing it, based only on what you have related to me – that does not necessarily mean that the risperidone is inappropriate, but I would discuss the rationale with your daughter’s psychiatrist.

Risperidone can have some side effects, including (depending on the dose) lightheadedness and muscle spasms. There are reasons to believe that – if taken for months or years – risperidone could cause some long-lasting (though potentially reversible) abnormal movements of the limbs or mouth, termed tardive dyskinesia.

This risk should certainly be discussed with the doctor, and weighed carefully against the possible benefits of this medication. Also, Prozac may elevate blood levels of risperidone, so the dosing should be very cautious; and, in fact, 0.5 mg of risperdone per day is a fairly small dose, since the usual daily dose in psychotic conditions if 4-8 mg/day. If your daughter does not improve, it would make sense to discuss alternative antidepressant medications with her doctor, as well as alternative forms of psychotherapy, such as day treatment, group therapy, or inpatient hospitalization. I hope things go well for you and your daughter!